Q:

What causes neuropathy during chemo treatment?

A:

Quick Answer

During chemotherapy treatment, neuropathy is a result of some of the chemotherapy drugs that are used and the damage that can happen to the peripheral nerves, according to the Scott Hamilton CARES Initiative. The chemotherapy drugs that are most likely responsible for neuropathy in patients are vinca alkaloids, paclitaxel, cisplatin, thalidomide, interferon and podophyllotoxin drugs.

Continue Reading
What causes neuropathy during chemo treatment?
Credit: Beth Scupham CC-BY 2.0

Full Answer

Neuropathy is also most likely to affect patients who are already dealing with conditions related to neuropathy problems such as alcoholism, malnutrition, diabetes and prior chemotherapy treatment, reports the Scott Hamilton CARES Initiative. Most patients who have neuropathy will have problems with their fingers, toes, bowel, face, chest and back. The problems will stem from a tingling or numbness sensation to a burning sensation or weakness in the muscles.

For patients who must receive chemotherapy, eliminating neuropathy completely is not always an option. However, it is possible to eliminate many of the symptoms of neuropathy by splinting the painful areas, implementing relaxation therapy, beginning physical therapy, utilizing acupuncture or massage, increasing daily vitamin doses and taking medications, such as capsaicin creams or anti-depressants. Before a patient begins any treatment towards eliminating neuropathy symptoms, the medical doctor should be consulted. Sadly, some patients are unable to eliminate symptoms and the damage may be irreversible, reports the Mayo Clinic.

Learn more about Conditions & Diseases

Related Questions

Explore